Study data from a longitudinal prospective study of adults with HIV indicated that exposure to highly active antiretroviral therapy (HAART) increased patients’ weight and related complications. Findings were presented at the 26th American Association of Clinical Endocrinologists (AACE) Annual Scientific Sessions and Clinical Congress.
HAART has been associated with significant weight gain as seen through lipodystrophy, which can cause cardiovascular burden on these patients. Researchers from Muhammad Abdullahi Wase Specialist Hospital aimed to evaluate the change in BMI after initiating HAART and the associated factors.
A total of 180 patients who met the HAART criteria were enrolled prior to treatment initiation. Patients’ body weight, height, waist/hip circumference, blood pressure, and lab test were measured at baseline and repeated after 6 months; data for 150 patients were available at the end of study.
The mean BMI prior to starting HAART therapy was 19.4 kg/m2 vs. 24 kg/m2 post-HAART therapy (P <.000). Also, prior to starting HAART therapy, almost half (46%) of patients were underweight, 40% were normal weight, 10% were overweight, and 4% were obese. After starting HAART therapy, 12.7% of patients were underweight, 55.3% were normal weight, 16.7% were overweight, and 15.3% were obese.
Lead author, Fakhraddeen Muhammad, MBBS, FWACP, explained, “The factors associated with increased BMI were impaired fasting glucose, diabetes, Insulin resistance, raised triglyceride, low HDL, increased waist circumference and waist-hip ratio and metabolic syndrome (P <.05).” In addition, Muhammad and study authors observed a statistically significant association between increased CD4 cell count and the onset of obesity.
Overall, the majority of patients stabilized in weight following exposure to HAART, while others became overweight and obese. Findings from this review were consistent with other short-term studies that evaluated weight changes post-HAART initiation. The length of HAART and the type of regimen “has no effect on this weight change,” the authors added. These patients may require a more careful metabolic follow-up as the shift in weight can cause cardiovascular issues.
Muhammad F, Enikuomehin A, Uloko A, Gezawa I, Ramalan M. Change in body mass index (BMI) after highly active antiretroviral therapy among HIV patients in Kano, northwestern Nigeria. Abstract 611. Presented at: 26th American Association of Clinical Endocrinologists Annual Scientific Sessions & Clinical Congress; May 3-7, 2017; Austin, TX.
This article originally appeared on Endocrinology Advisor